South Dakota, 2006

Hail in South Dakota, August 22, 2006

August 22, 2006 · NWS ABR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 22, 2:35 AM CST, 55 minutes earlier.

Area forecast discussion, Aug 22, 2:35 AM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
335 AM CDT TUE AUG 22 2006

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
GOOD MOISTURE/TEMPERATURE ADVECTION CURRENTLY OCCURRING IN THE MID
LEVELS IN THE NORTH-CENTRAL PART OF THE FORECAST AREA. MODELS SHOW
THE GOOD ISENTROPIC LIFT DRIFTING EAST THIS MORNING. LOOKING AT 700
MB FRONTOGENESIS...IT APPEARS AS THOUGH THE BEST FORCING WILL DRIFT
NORTHEAST OF THE AREA DURING THE AFTERNOON HOURS. ALTHOUGH MOST
UNSTABLE CAPES APPEAR TO BE AROUND 750 TO 1000 J/KG...WITH 30 TO 35
KNOTS OF 1-6 KM SHEAR...A FEW SEVERE STORMS WILL BE POSSIBLE WITH
LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. IF THE
FAVORABLE AREA FOR CONVECTION REMAINS STATIONARY AS IT HAS BEEN THE
LAST FEW HOURS...FLASH FLOODING MAY BE A CONCERN. A STATIONARY FRONT
OVER THE NEBRASKA/SD BORDER WILL PUSH NORTHWARD AS A WARM FRONT
TODAY...PUSHING INTO THE NORTHERN FORECAST AREA BY THIS AFTERNOON.
SURFACE BASED CONVECTION IS EXPECTED THIS AFTERNOON IN THE FAR
WEST...DRIFTING EAST ACROSS THE MO RIVER VALLEY DURING THE EVENING.
A WEAK MID LEVEL WAVE WILL HELP SET THE STAGE FOR CONVECTION
TODAY...AND WILL PUSH INTO THE EAST LATER TONIGHT. SEVERE STORMS
WILL BE POSSIBLE AGAIN...WITH 40+ KTS OF DEEP SHEAR AND 1500-2500
J/KG OF MIXED LAYER CAPE. THE NORTHWEST APPEARS TO BE THE MOST
FAVORABLE AREA TODAY. WEDNESDAY LOOKS TO BE RATHER BENIGN FOR MOST
OF THE DAY...WITH FRONTAL BOUNDARY PUSHING BACK SOUTH ACROSS THE
FORECAST AREA. SURFACE BASED CONVECTION ON WEDNESDAY AFTERNOON WILL
BE POSSIBLE IN THE NORTHWEST...WITH A STRONGER CAP TO THE SOUTH. ON
THURSDAY...A STRONG UPPER WAVE WILL PUSH INTO THE REGION...MAINLY
ND. A SURFACE LOW WILL PUSH ACROSS SD...WITH SEVERE STORMS POSSIBLE
AHEAD OF THE COLD FRONT. THE BEST CHANCE FOR SEVERE STORMS ON
THURSDAY WILL BE IN THE EAST LATE IN THE AFTERNOON/EARLY IN THE
EVENING BEFORE THE COLD FRONT CLEARS THE EAST.

.LONG TERM...FRIDAY THROUGH MONDAY
MODELS STILL HAVING A DIFFICULT TIME RESOLVING FEATURES IN THE LONG
TERM...WITH MAIN FCST CHALLENGE STILL BEING PCPN CHCS EARLY IN THE
EXTENDED.

FRIDAY IS NOW LOOKING MUCH DIFFERENT THAN 24 HOURS AGO...WITH MODELS
ADVERTISING FRONT WELL THROUGH CWA BY 12Z FRIDAY. 00Z GFS/CANADIAN
AND 18Z DGEX ARE ALL POINTING TOWARD A DRY FRIDAY WITH HIGH PRESSURE
NOSING IN FROM WEST. GFS ENSEMBLES AGREE WITH THIS SOLN AND HAVE
REMOVED MENTION OF PCPN FROM FCST FOR FRIDAY/FRIDAY NIGHT TIME
FRAME. SATURDAY MAY BE AN INTERESTING DAY NOW AS WELL. THE GFS IS
BRINGING WAA BACK WITH A VENGENACE DURING THE DAY SATURDAY WITH GOOD
7H/85H THETA-E FORCING NOTED. QPF OUTPUT IS IMPRESSIVE THAT FAR OUT
FOR THE GFS...WITH PWATS INCREASING TO OVER AN INCH FOR THE ENTIRE
CWA. HOWEVER...THE GFS KEEPS SFC LOW WELL SOUTH OF CWA WITH SFC HIGH
LOCATED ACROSS DAKOTAS BY 00Z SUNDAY. AGREE THAT SOME OVERRUNNING
PCPN MAY OCCUR SOUTH OF CWA ON SATURDAY...BUT QPF SOLN SEEN ON GFS
LOOKS TO BE OVERDONE...SO HAVE DISCOUNTED FOR NOW. DRY FCST FOR
REMAINDER OF FCST LOOKS GOOD.

TEMP WISE...INHERITED GRIDS STILL LOOK GOOD...GIVEN 85H/7H
TEMPERATURE REGIME.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

KNUTSVIG/HINTZ
Hazardous weather outlook, Aug 21, 2:47 PM CST, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
347 PM CDT MON AUG 21 2006

MNZ039-046-SDZ005>008-010-011-018>023-222100-
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-
347 PM CDT MON AUG 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN AREA OF LOW PRESSURE WILL IMPACT THE AREA TUESDAY INTO
WEDNESDAY...BRINGING CHANCES FOR SHOWERS AND THUNDERSTORMS TUESDAY
NIGHT THROUGH WEDNESDAY NIGHT. THERE IS A POSSIBILITY THAT SOME OF
THE THUNDERSTORMS WEDNESDAY INTO WEDNESDAY NIGHT MAY BE SEVERE.
A CHANCE FOR SHOWERS AND THUNDERSTORMS CONTINUES FOR THURSDAY NIGHT
THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

SDZ003-004-009-015>017-033>037-045-048-051-222100-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-FAULK-STANLEY-SULLY-HUGHES-
HYDE-HAND-JONES-LYMAN-BUFFALO-
347 PM CDT MON AUG 21 2006 /247 PM MDT MON AUG 21 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS CENTRAL SOUTH
DAKOTA AS A WEAK DISTURBANCE MOVES THROUGH THE AREA. AT THIS TIME
SEVERE WEATHER IS NOT EXPECTED AND CLOUD TO GROUND LIGHTNING WOULD
BE THE ONLY THREAT FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN AREA OF LOW PRESSURE WILL IMPACT THE AREA TUESDAY INTO
WEDNESDAY...BRINGING CHANCES FOR SHOWERS AND THUNDERSTORMS TUESDAY
AFTERNOON THROUGH WEDNESDAY NIGHT. THERE IS A POSSIBILITY THAT SOME
OF THE THUNDERSTORMS TUESDAY INTO WEDNESDAY NIGHT MAY BE SEVERE.
A CHANCE FOR SHOWERS AND THUNDERSTORMS CONTINUES FOR THURSDAY
NIGHT THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

TT

The radar

The Aberdeen radar (KABR), 20 km away, was scanning. The volume nearest the first event began at 09:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Brown

When
August 22, 3:30 AM CST
Where
Brown County, 2 mi N of Richmond
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.550, -98.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2006Every state in 2006This day in weather historyWarnings in South Dakota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532922.